Wildfire, Gray
- When
- February 28, 1:00 PM CST to 5:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The Keller Estates Wildfire began about four miles north northeast of Pampa Texas in Gray County around 1300CST just northeast of the Hidden Hills Golf Course east of Hidden Hills Drive. The wildfire consumed an estimated one thousand five hundred acres and spread into Roberts County, however there were no reports of any homes or other structures damaged or destroyed by the wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Keller Estates Wildfire began about four miles north northeast of Pampa Texas in Gray County around 1300CST just northeast of the Hidden Hills Golf Course east of Hidden Hills Drive. The wildfire consumed an estimated one thousand five hundred acres and spread into Roberts County, however there were no reports of any homes or other structures damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. There were a total of six fire departments and other agencies that responded to the wildfire which was contained by 1700CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 12:35 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1235 PM CST Tue Feb 28 2017
.AVIATION...
18Z Issuance...VFR conditions expected through the period for all
sites. Gusty southwest winds expected this afternoon with gusts up
to 50kts which should lower early in the evening to 30kts. An Aviation
Weather Warning is in effect at KAMA until this evening. Winds
should taper off over the late evening as they turn northerly
behind a front. Blowing dust may affect visibilities. Virga
showers may be possible this afternoon.
Beat
&&
.PREV DISCUSSION... /Issued 457 AM CST Tue Feb 28 2017/
SHORT TERM...
Broad cyclonic flow across the Great Basin as upper trough
continues its push towards the Rockies. A strong mid/upper level
jet is surging into the southern Plains with widespread cirrus
moving up on Pacific moisture belt. Very dry air aloft is noted
nosing into southern CA per water vapor imagery. As the upper
trough and associated jet streak advance over the rockies, the
stage will be set for a very windy day along with critical to
extremely critical fire weather across the entire OK/TX
Panhandles.
A very strong mid and upper level jet will move across the
Panhandles today along with very strong low level flow. The main
700mb, 500mb and 300mb jet oriented from SW to NE will be
positioned across the TX/OK Panhandles by Tuesday afternoon. In
response, surface cyclogenesis is progged to occur rapidly with a
strong surface low ejecting over the KS/OK border by 18z. Winds
will increase isallobarically as the pressure gradient tightens
across the Panhandles. Latest deterministic and probabilistic
guidance places the surface low a bit further north compared to
previous runs and thus winds have increased across the OK
Panhandle. Mixing up to 600mb will be likely this afternoon. A
High Wind Warning has been issued for the entire TX/OK Panhandle
as SW to W winds of 35 to 45 mph with gusts up to 65 mph looks
likely. It should be noted that a slight deviation to the south
with the surface low and winds will most likely not reach warning
criteria in the OK Panhandle.
Confidence has increased that while mid to high level clouds will
be widespread through the morning hours, there should be a break
in cloud cover during the afternoon. High resolution guidance
indicated the main break in clouds ahead of the Pacific front with
clouds decreasing from west to east. This will allow for areas to
quickly warm during the afternoon and relative humidity values to
tank. With the warmest temperatures expected in the southeast TX
Panhandle, this is where min RH values of around 10 percent are
possible and thus extremely critical fire weather considering the
strong winds. The rest of the area will see critical or near
critical fire weather conditions.
As the surface low pushes east, a pacific front will move across
the area during the late afternoon. This may further enhance the
surface winds as height falls occur aloft resulting in inverted-V
type soundings ahead of the main cold front. Virga is possible
with these clouds which may help mix down very high momentum air.
It will be this period from about 21z to 00z that a 70 mph wind
gusts cannot be ruled out across the western TX Panhandle. Thunder
is not expected as CAPE based on forecast sounding will be
negligible to nonexistent with marginal mid level lapse rates. The
cold front is progged to switch winds to the north by around 00z
in the OK Panhandle, and through the TX Panhandle by 06z. Winds
may decrease around sunset as decoupling occurs ahead of the
front, but will increase to around 15 to 25 knots behind the
front. Decent CAA is expected behind the front as temperatures
drop into the 20s and 30s by Wed morning. Temperatures will top
out in the 50s for most of the area on Wed. The upper trough will
slide east leaving the Panhandles in NW flow aloft. Thursday
should be fairly pleasant with lighter winds as surface high
pressure moves over the TX Hill Country.
Ward
LONG TERM...
For Thursday night through next Tuesday, dry weather will continue
with no pops. Surface high pressure is forecast to move east of the
region Thursday night, and will be replaced by a leeside surface
trof of low pressure on Friday, which will persist through Sunday.
Meanwhile, semi-zonal upper level flow is anticipated during this
time period. All this translates to a continued warming trend Friday
through Sunday along with downsloping southwest winds which will
reach into the breezy to windy category at times. Have raised wind
speeds over Superblend values and closer to MEXMOS and ECEMOS values
during the daytime hours on Friday, Saturday, and Sunday given the
progged synoptic pattern. A cold front is then forecast to move
across the OK and TX Panhandles on Monday with cooler temperatures
anticipated. Medium range models are in decent agreement with the
overall synoptic pattern and were accepted.
Andrade
FIRE WEATHER...
Pattern recognition definitely supports a critical to extremely
critical fire weather day today across the TX/OK Panhandle. A
strong 850mb thermal ridge will setup over western OK while strong
SW flow is expected from H850 to H300. The downslope flow will
support and enhance mixing which will lead to very dry conditions.
Clouds should break up this afternoon enough for temperatures to
rise well into the 70s. The warmest temperatures will be across
the eastern Texas Panhandle which is where RH values may drop to
around 10 percent. Combined with the strong 30 to 40 mph 20 foot
winds, extremely critical fire weather looks likely across the
eastern TX Panhandle with near critical to critical conditions
across the rest of the area where RH values will be in the 12 to
20 percent range. A Red Flag Warning continues for the entire
TX/OK Panhandles from 11 AM CST to 7 PM CST.
Elevated fire weather conditions are possible in the far eastern
TX/OK Panhandles Wednesday afternoon where min RH values will dip
down around 15 percent with north winds 10 to 20 mph. The rest of
the area may see min RH values around 15 percent as well, but
winds will not be as strong.
Ward
Elevated to critical fire weather conditions are
likely to develop across the Oklahoma and Texas Panhandles on
Friday, Saturday, Sunday, and Monday due to strong winds and low
relative humidity values.
Andrade
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
OK...High Wind Warning until 7 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
16/15Hazardous Weather Outlook National Weather Service Amarillo TX 517 AM CST Tue Feb 28 2017 OKZ001>003-TXZ001>020-282330- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 517 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Extremely critical fire weather conditions are expected across the southeastern half of the Texas Panhandle due to strong winds combined with RH values dropping to around 10 percent. Critical fire weather conditions are expected on Tuesday for the rest of the combined Panhandles due to strong dry southwest winds and RH values dropping to around 15 percent. A Red Flag Warning continues for the Panhandles from 11 AM to 7 PM today. A High Wind Warning is in effect Tuesday afternoon across the Texas and Oklahoma Panhandles as winds are expected to be southwest at 35 to 45 mph with gusts over 65 mph possible. The strongest winds will be across the western and central Texas Panhandle. Areas of blowing dust is expected Tuesday afternoon across the western half of the Texas Panhandle with patchy blowing dust off the Caprock which may reduce visibilities at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated to critical fire weather conditions will be possible during the afternoons on Wednesday, Friday, Saturday and Sunday across portions of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for critical to extremely critical fire weather conditions on Tuesday, and for elevated or critical fire weather conditions on Wednesday, Friday, Saturday and Sunday. Ward
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687253.